Alert archive / Wisconsin / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

July 12, 2018Polk County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 12, 2018, 4:52 PM CDT for Polk County, Wisconsin. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2018, 4:52 PM CDT (21:52 UTC)
Expired
Jul 12, 2018, 5:45 PM CDT
In force
53 min
Issued by
NWS Twin Cities, MN

County Polk County, WI

The radar

The Minneapolis radar (KMPX), 92 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 387 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
437 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

895 
WWUS83 KMPX 122152
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
452 PM CDT THU JUL 12 2018

MNZ063-WIZ014-023-122245-
Washington-Polk-St. Croix-
452 PM CDT THU JUL 12 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WASHINGTON...
NORTHWESTERN ST. CROIX AND SOUTHEASTERN POLK COUNTIES...

At 452 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Shafer to St. Anthony. Movement was east
at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Hugo, Amery, Osceola, St. Croix Falls, Clear Lake, Turtle Lake,
Balsam Lake, Taylors Falls, Centuria, Dresser, Clayton and Star
Prairie.

This includes U.S. Highway 61 near mile marker 165.
 
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4553 9215 4521 9216 4512 9302 4516 9302
      4525 9277 4530 9277 4530 9274 4533 9270
      4536 9270 4540 9265 4545 9265 4548 9269
TIME...MOT...LOC 2152Z 257DEG 22KT 4537 9276 4514 9348 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 12, 3:10 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 12, 3:10 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
310 PM CDT Thu Jul 12 2018

.SHORT TERM...(This evening through Friday)
Issued at 315 PM CDT Thu Jul 12 2018

The short term concern remains timing and strength of convection
overnight. Still looking for convective initiation along the weak
surface boundary bisecting the cwa by 00z. This should work
slowly south and east into tonight. Latest SPC mesoanalysis
showing very unstable ahead of the boundary, with MLCAPE to 4000
J/kg forecast into the evening. This combined with PW's to 1.9
inches should be enough for flooding concerns if something
organized develops. At the moment we dropped a flash flood watch
over the southwest cwa for overnight for the antecedent
conditions remaining rather moist especially over Redwood Co.
Various ensemble forecasts showing 1 to 3 inch rainfall totals
possible with the convection across southern MN. The HRRRe was
highlighting the evening convection over the south metro which is
also possible.

Will have to monitor overall convective trends as coverage may
need to be increased or the watch extended if the front
slows/stall to the south. This is also a possibility with the
latest ECMWF showing a slower trend to the front and upper
trough.

We will leave the heat advisory go until expiration as well with
some locations showing indices in the lower 100's.

.LONG TERM...(Friday night through Thursday)
Issued at 315 PM CDT Thu Jul 12 2018

The longer term trends show a cooling trend into early next week
with the more significant cold front moving through Sunday
night/Monday. Looks like we should see at least mid/upper 80s
ahead of this next front into Sunday. Trends indicate more
northwest flow aloft dragging cooler Canadian air south over the
region into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1235 PM CDT Thu Jul 12 2018

Appears frontal boundary moving into east central MN at this time.
Some -shra tried to develop along this boundary but has since
dissipated. Other overnight convection is exiting to the
northeast with better lower level moisture transport. We still
expect development by late afternoon from near a KRWF-KMSP-KRNH
line and sag slowly southeast during the overnight. Will likely
see IFR cigs/vsbys in heavier TSRA especially this evening. Then
may see at least MVFR cigs develop to the south as the front sags
south. Expecting overall improvement from north to south into
Friday morning with mainly VFR expected. SFC winds N-NW behind
front and s-se ahead of it. Should see mainly a light n wind
develop into Friday.

KMSP...Expect bkn line thunder to affect the metro area into the
evening with MVFR/psbl IFR in heavier thunder. SHould become vfr
late tonight into Friday morning.

/OUTLOOK FOR KMSP/
Friday night...VFR. Variable winds around 5 kts.
Saturday...MVFR possible with a chance of showers & thunderstorms.
Winds E around 5 kts.
Sunday...MVFR possible with a chance of showers & thunderstorms.
Winds NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ023>028.

MN...Heat Advisory until 8 PM CDT this evening for MNZ060>063-068>070-
     076>078-083>085-091>093.

     Flash Flood Watch through Friday morning for MNZ073>075-082-083-
     091-092.

&&

SHORT TERM...DWE
LONG TERM...
AVIATION...DWE
Hazardous weather outlook, Jul 12, 2:43 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
243 PM CDT Thu Jul 12 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
243 PM CDT Thu Jul 12 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorm activity is expected through the early
afternoon in Central MN and West Central WI. More widespread
thunderstorm activity is expected to begin during the late
afternoon from west central MN, through the Twin Cities into west
central WI. There is a slight risk of severe weather with this
activity, with damaging winds being the main threat. Thunderstorm
is expected to slowly drift south tonight toward southern MN. All
activity today and tonight will be capable of producing torrential
rainfall and localized flooding. In addition, afternoon heat
indices are expected to top out around 100 degrees along and south
of a line from New Ulm, to the Twin Cities and Chippewa Falls,
WI.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chances for Thunderstorms will continue through Sunday night. The
threat for severe weather is low, but a continued risk for
excessive rainfall will exist for south central MN through Friday
night.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight.

In the hours before

Local storm report, Jul 12, 2:53 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
253 PM CDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      GRASSTON                45.79N 93.15W
07/12/2018                   KANABEC            MN   LAW ENFORCEMENT

            RAILROAD TRACK WASHED OUT IN GRASSTON MN.

&&

CCS
Local storm report, Jul 12, 3:09 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
309 PM CDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLOOD            10 N MORA               46.03N 93.28W
07/12/2018                   KANABEC            MN   BROADCAST MEDIA

            A FEW INCHES OF WATER FLOWING OVER COUNTY
            HWY 3 NEAR INTERSECTION OF HWY 65, NORTH OF
            MORA (SOCIAL MEDIA VIDEO). ALSO, SHERIFF'S
            OFFICE REPORTS NEARLY ALL GRAVEL ROADS IN
            KANABEC COUNTY SUFFERED DAMAGE FROM FLOODING
            THIS MORNING; STILL BEING ASSESSED.

&&

CCS
Special weather statement, Jul 12, 4:38 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
438 PM CDT THU JUL 12 2018

MNZ053-061-063-122230-
Anoka-Washington-Chisago-
438 PM CDT THU JUL 12 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHISAGO...NORTHERN
ANOKA AND NORTHERN WASHINGTON COUNTIES...

At 437 PM CDT, a strong thunderstorm was located near Forest Lake, or
19 miles southeast of Cambridge, moving northeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Coon Rapids, Blaine, Andover, Ramsey, Lino Lakes, Forest Lake, Anoka,
Ham Lake, East Bethel, Chisago City, Lindstrom and Scandia.

This includes the following highways...
 Interstate 35 between mile markers 130 and 142.
 U.S. Highway 8 in Minnesota between mile markers 0 and 5, and
between mile markers 7 and 22.
 U.S. Highway 61 between mile markers 163 and 164.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4545 9265 4540 9265 4536 9270 4533 9270
      4529 9276 4525 9276 4518 9336 4531 9342
      4542 9308 4541 9302 4543 9302 4552 9273
TIME...MOT...LOC 2137Z 246DEG 24KT 4529 9305
Special weather statement, Jul 12, 4:43 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
443 PM CDT THU JUL 12 2018

MNZ059>061-063-066-068-122230-
Anoka-Washington-Hennepin-McLeod-Carver-Wright-
443 PM CDT THU JUL 12 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WRIGHT...
NORTHERN HENNEPIN...CENTRAL ANOKA...NORTHEASTERN MCLEOD...
NORTHWESTERN CARVER AND NORTHERN WASHINGTON COUNTIES...

At 442 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near St. Anthony to near Silver Lake.
Movement was east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Buffalo, Brooklyn Park, Plymouth, Maple Grove, Coon Rapids, Blaine,
Brooklyn Center, Fridley, Shoreview, Ramsey, Champlin and Elk River.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 203 and 205.
 U.S. Highway 12 between mile markers 123 and 140.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4531 9342 4518 9336 4525 9276 4512 9316
      4512 9322 4510 9323 4480 9416 4502 9424
      4527 9355 4525 9353 4528 9351
TIME...MOT...LOC 2142Z 244DEG 26KT 4516 9350 4492 9413
Special weather statement, Jul 12, 4:46 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
446 PM CDT THU JUL 12 2018

MNZ073-122300-
Redwood-
446 PM CDT THU JUL 12 2018

...A STRONG THUNDERSTORM WILL AFFECT REDWOOD COUNTY...

At 445 PM CDT, a strong thunderstorm was located over Tracy, or 14
miles southeast of Marshall, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Morgan, Walnut Grove, Lamberton, Wabasso, Sanborn, Lucan, Clements,
Revere and Wanda.

This includes the following highways...
 U.S. Highway 14 between mile markers 44 and 68.
 U.S. Highway 71 between mile markers 52 and 72.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4438 9559 4454 9496 4452 9488 4428 9487
      4428 9511 4420 9511 4420 9560
TIME...MOT...LOC 2145Z 253DEG 33KT 4427 9563
Special weather statement, Jul 12, 4:52 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
452 PM CDT THU JUL 12 2018

MNZ063-WIZ014-023-122245-
Washington-Polk-St. Croix-
452 PM CDT THU JUL 12 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WASHINGTON...
NORTHWESTERN ST. CROIX AND SOUTHEASTERN POLK COUNTIES...

At 452 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Shafer to St. Anthony. Movement was east
at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Hugo, Amery, Osceola, St. Croix Falls, Clear Lake, Turtle Lake,
Balsam Lake, Taylors Falls, Centuria, Dresser, Clayton and Star
Prairie.

This includes U.S. Highway 61 near mile marker 165.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4553 9215 4521 9216 4512 9302 4516 9302
      4525 9277 4530 9277 4530 9274 4533 9270
      4536 9270 4540 9265 4545 9265 4548 9269
TIME...MOT...LOC 2152Z 257DEG 22KT 4537 9276 4514 9348

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:37 AM CDTSpecial Weather StatementMPXKanabec113 min
Jul 12, 6:46 AM CDTSpecial Weather StatementMPXKanabec3 hr
Jul 12, 7:06 AM CDTFlash Flood WarningMPXKanabec, Mille Lacs3 hr
Jul 12, 10:26 AM CDTAreal Flood WarningMPXKanabec, Mille Lacs6 hr
Jul 12, 10:43 AM CDTSpecial Weather StatementMPXIsanti, Sherburne32 min
Jul 12, 11:16 AM CDTSpecial Weather StatementMPXChisago29 min
Jul 12, 2:42 PM CDTFlash Flood WatchMPXBlue Earth, Brown, Faribault, Martin, Nicollet, Redwood and 1 more16 hr
Jul 12, 4:38 PM CDTSpecial Weather StatementMPXAnoka52 min
Jul 12, 4:43 PM CDTSpecial Weather StatementMPXHennepin47 min
Jul 12, 4:46 PM CDTSpecial Weather StatementMPXRedwood74 min
Jul 12, 5:10 PM CDTSpecial Weather StatementMPXBrown, Carver, Hennepin, McLeod, Ramsey, Sibley65 min
Jul 12, 5:18 PM CDTSevere Thunderstorm WarningMPXChisago, Washington27 min
Jul 12, 5:27 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin33 min
Jul 12, 5:43 PM CDTSevere Thunderstorm WarningMPXCarver, Scott47 min
Jul 12, 5:54 PM CDTSpecial Weather StatementMPXRamsey51 min
Jul 12, 6:02 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin43 min
Jul 12, 6:14 PM CDTSpecial Weather StatementMPXBrown46 min
Jul 12, 6:27 PM CDTSpecial Weather StatementMPXBrown93 min
Jul 12, 6:40 PM CDTSpecial Weather StatementMPXDakota50 min
Jul 12, 6:47 PM CDTSevere Thunderstorm WarningMPXDakota31 min
Jul 12, 7:25 AM CDTSpecial Weather StatementMPXBarron, Polk2 hr
Jul 12, 11:44 AM CDTSpecial Weather StatementMPXPolk31 min
Jul 12, 6:11 PM CDTSpecial Weather StatementMPXBarron49 min
Jul 12, 6:29 PM CDTSpecial Weather StatementMPXBarron46 min
Jul 12, 6:33 PM CDTSpecial Weather StatementMPXSaint Croix42 min
Jul 12, 6:44 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Rusk46 min
Jul 12, 6:51 PM CDTSpecial Weather StatementMPXBarron, Rusk84 min
Jul 12, 6:57 PM CDTFlash Flood WarningMPXBarron3 hr

Nearby

Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.